Alert archive / Florida / High Surf Advisories in 2015

High Surf Advisory 1, NWS Melbourne, FL

February 12, 2015Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Feb 12, 2015, 2:49 AM EST for Volusia County, Florida. It took effect at Feb 12, 2015, 3:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2015, 2:49 AM EST (07:49 UTC)
In effect from
Feb 12, 2015, 3:00 AM EST
Expired
Feb 13, 2015, 3:00 AM EST
In force
24 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2015-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2015-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WHUS42 KMLB 120749
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
249 AM EST THU FEB 12 2015

FLZ047-054-059-064-141-147-130800-
/O.NEW.KMLB.SU.Y.0001.150212T0800Z-150213T0800Z/
/O.NEW.KMLB.RP.S.0003.150212T0800Z-150213T0800Z/
SOUTHERN BREVARD COUNTY-INDIAN RIVER-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
249 AM EST THU FEB 12 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 AM EST FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM EST FRIDAY. A HIGH RIP
CURRENT RISK HAS ALSO BEEN ISSUED. THIS HIGH RIP CURRENT RISK IS
IN EFFECT THROUGH LATE TONIGHT. 

* WAVES AND SURF...BUILDING SURF THROUGH THE PERIOD. BREAKERS OF 6
  TO 8 FEET WITH DANGEROUS RIP CURRENTS.

* TIMING...EARLY THIS MORNING THROUGH LATE NIGHT.

* IMPACTS...MINOR COASTAL FLOODING AND BEACH EROSION POSSIBLE. IN
  ADDITION TO THE ROUGH POUNDING SURF...STRONG RIP CURRENTS WILL
  OCCUR. PEOPLE VISITING THE BEACH TODAY SHOULD NOT ENTER THE
  SURF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS AND
LOCALIZED BEACH EROSION.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

SEDLOCK

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Feb 11, 9:11 PM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Feb 11, 9:11 PM EST, 5 hours 38 minutes before
ZCZC MIAWRKTES 000
TTAA00 KMIA DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
911 PM EST WED FEB 11 2015

.DISCUSSION...CURRENT-THU...WEAK SURFACE HIGH PRESSURE OVER THE AREA
WILL GET NUDGED INTO THE WESTERN ATLC ON THU AS ANOTHER REINFORCING
COLD FRONT MOVES THROUGH THE AREA IN THE AFTERNOON. DEEP LAYER
MOISTURE EXPECTED TO REMAIN WELL BELOW ONE INCH AND WILL LEAVE
CONDITIONS DRY THROUGH THE PERIOD. WNW/NW WINDS WILL FALL TO BELOW 5
MPH TO NEAR CALM ACROSS EAST CENTRAL FL OVERNIGHT. WESTERLY WINDS ON
THU WILL INCREASE TO AROUND 15 MPH IN THE AFTERNOON WITH OCNL HIGHER
GUSTS AS THE PRESSURE GRADIENT INCREASES WITH THE FRONTAL BOUNDARY.
MAINLY CLEAR OVERNIGHT AND MOSTLY SUNNY IN THE MORNING WITH A FEW
MORE CLOUDS IN THE AFTERNOON ON THU.

OVERNIGHT LOWS CHILLY AND BELOW NORMAL WITH MAINLY LOWER TO MIDDLE
40S ACROSS MUCH OF THE AREA...EXCEPT UPPER 40S POSSIBLE ALONG THE
IMMEDIATE TREASURE COAST. AN OVERALL NICE DAY THU AS TEMPERATURES
INCREASE IN UPWARDS OF AROUND 70 DEGREES TO THE LOWER 70S.

&&

.AVIATION...W/NW WINDS FALLING BELOW 5 KTS AND BECOMING L/V TO NEAR
CALM MOST PLACES. W/WNW WINDS INCREASING 10-15 KTS ON THU WITH COLD
FRONT MOVING THROUGH IN THE AFTERNOON. CONDITIONS REMAIN DRY. VFR
CONDS CONTINUE.

&&

.MARINE...OVERNIGHT/THURSDAY...HAZARDOUS BOATING CONDITIONS FOR ALL
MARINE LEGS THRU THIS PERIOD WITH SMALL CRAFT ADVISORIES CONTINUING.
NW/NNW WINDS FALLING TO AROUND 10 KTS OVERNIGHT INTO EARLY THU
MORNING BEFORE INCREASING TO 10-15 KTS THRU LATE MORNING/EARLY
AFTN...THEN FURTHER TO 15-19 KTS OVER THE OPEN ATLC NORTH OF
SEBASTIAN INLET LATE. SEAS BUILDING TO 8-10 FT IN THE GULF STREAM
AND 6-9 FT WITHIN 0-20NM OF THE COAST. WITH LONG PERIOD SWELLS OF 12-
14 SEC SMALL CRAFT SHOULD EXERCISE CAUTION NEAR INLETS DURING THE
OUTGOING TIDE NEAR DAYBREAK TO MID MORNING ON THU.

&&

.FIRE WEATHER...THU...PREVIOUS...DRY AIR ADVECTION PATTERN WILL
PREVAIL THRU THU AFTN. MIN RH VALUES BTWN 30-35PCT FOR 4-6HS WITH
WRLY SRC/TRANSPORT WINDS 11-16MPH.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EST THURSDAY
     FOR FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-
     FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-
     SEBASTIAN INLET TO JUPITER INLET 0-20 NM-SEBASTIAN INLET TO
     JUPITER INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO
     SEBASTIAN INLET 0-20 NM-VOLUSIA-BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20-60 NM.

	 SMALL CRAFT ADVISORY FROM 10 PM THURSDAY TO 10 AM EST FRIDAY FOR
     FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-
     FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-
     SEBASTIAN INLET TO JUPITER INLET 0-20 NM-SEBASTIAN INLET TO
     JUPITER INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE TO
     SEBASTIAN INLET 0-20 NM-VOLUSIA-BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20-60 NM.

&&

SEDLOCK/WEITLICH
Hazardous weather outlook, Feb 11, 7:00 PM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
700 PM EST WED FEB 11 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-121030-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
700 PM EST WED FEB 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.WIND AND SEA IMPACT...
NORTHWEST WINDS WILL DECREASE OVERNIGHT...HOWEVER LARGE SWELLS UP
TO 7 TO 10 FEET WILL CONTINUE TO PRODUCE HAZARDOUS BOATING
CONDITIONS OVER THE COASTAL WATERS. A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS IS IN EFFECT FOR THE ADJACENT ATLANTIC.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
BRISK NORTHWEST TO NORTH WINDS AND LINGERING SWELLS WILL GENERATE
HAZARDOUS BOATING CONDITIONS OVER A PORTION TO ALL OF THE EAST
CENTRAL FLORIDA COASTAL WATERS THROUGH FRIDAY AFTERNOON. RIP
CURRENTS OF SOME FORM WILL BE PRESENT INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:49 AM ESTRip Current StatementMLBVolusia24 hr

Nearby

High Surf Advisories in Florida, 2015Every high surf advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.